Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 116, NWS Lincoln, IL

July 19, 2018Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 19, 2018, 9:13 PM CDT for Scott County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 9:13 PM CDT (02:13 UTC)
Expired
Jul 19, 2018, 9:35 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Scott County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 6:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS53 KILX 200213
SVRILX
ILC171-200300-
/O.NEW.KILX.SV.W.0116.180720T0213Z-180720T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
913 PM CDT THU JUL 19 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Scott County in west central Illinois...

* Until 1000 PM CDT.

* At 912 PM CDT, a severe thunderstorm was located 10 miles east of
  Pittsfield, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manchester, Alsey, Glasgow and Florence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3965 9061 3952 9030 3952 9058 3956 9057
      3963 9061
TIME...MOT...LOC 0212Z 314DEG 31KT 3957 9063 

HAIL...1.00IN
WIND...60MPH
 
$$

SB
1 follow-up statement
972 
WWUS53 KILX 200235
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
935 PM CDT THU JUL 19 2018

ILC171-200245-
/O.CAN.KILX.SV.W.0116.000000T0000Z-180720T0300Z/
Scott-
935 PM CDT THU JUL 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Illinois.

LAT...LON 3965 9061 3952 9030 3952 9058 3956 9057
      3963 9061
TIME...MOT...LOC 0233Z 314DEG 31KT 3943 9044 

$$

SB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:11 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 19, 9:11 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
911 PM CDT Thu Jul 19 2018

.UPDATE...
Issued at 910 PM CDT Thu Jul 19 2018

Strong low pressure system with severe thunderstorms developing in
the warm sector in west central IL. As in intense upper level jet
and developing low level jet develop into central IL, scattered
thunderstorms will develop overnight. Strong surface based
instability of this evening will diminish somewhat overnight, but
severe weather threat looks to continue into the first few hours
after midnight and a severe thunderstorm watch is in effect until
2 a.m. from roughly Fulton county to Shelby county southwestward.
Main severe weather threats are locally damaging winds over 60 mph
and isolated hail over 1 inch diameter. Have updated PoPs for
first few hours to account for less thunderstorm coverage east of
I-55, but scattered overnight coverage across the area looks to
be good and no major changes at this time. Lows a warm and humid
70 degrees or so. Winds will feature a light southerly breeze,
switching toward westerly and becoming increasingly breeze by
morning mainly west of I-55.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 315 PM CDT Thu Jul 19 2018

A weak band of showers/storms located from Springfield to the
WI/IL border continues to move to the northeast this afternoon. An
upper level low is currently located over southern Minnesota, and
will slide southeastward towards northern Illinois over the next
couple days.

Forecast guidance continues to struggle with the ongoing
convection this afternoon, which complicates the forecast for
tonight. There are significant differences between the 12z
GFS/ECM/NAM and the past few runs of the CAMs. GFS/ECM continue
to be bullish, and develop scattered to widespread convection in
Iowa before storms spread into the western CWA after 00z tonight.
This solution has support from the past several runs of the HRRR.
On the other hand, the 12z NAM and most CAMs keep most of the CWA
dry through most of tonight and Friday. For now, expect at least
some convective development with the highest PoPs in the northern
CWA closer to the upper level low. Given a sheared (>30 kts) and
modestly unstable (>1000 J/kg) environment, at least a conditional
severe threat exists.

By Friday, considerable uncertainty remains regarding convective
evolution. A cold front should be progressing through the CWA
Friday morning, with MLCAPE values exceeding 2000 J/kg ahead of
the front. Combined with 30-45 kts of effective shear, severe
thunderstorms are likely...though model trends have shifted this
threat southeast of our forecast area... south of I-70 towards
IN/KY/TN. Convective trends will need to be monitored through
tonight for any changes.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 315 PM CDT Thu Jul 19 2018

Upper level low to track across the southern Great Lakes and Ohio
river valley over the weekend. Isolated showers/thunderstorms are
possible during the daytime hours through Tuesday, especially
east of I-55. Temperatures will likely stay near or below normal,
with highs in the upper 70s to mid 80s.

Upper level low will finally drift south towards the gulf coast
by mid-week. Ridge will begin to build over the western U.S.,
keeping temperatures seasonable through the end of next week.
Convection chances should remain low during the middle of next
week with slight chances of showers/thunderstorms in southeast IL
on Tue and Wed during the afternoon hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 756 PM CDT Thu Jul 19 2018

Scattered thunderstorms are expected to expand into central IL
this evening, affecting central IL terminals through early
morning. Strong gusty winds will be possible with any
thunderstorms, and isolated MVFR or worse conditions as well. At
this point, KSPI is likely to be affected first by around 02Z,
then expanding northeastward to the other terminals by 05-07Z.
Included VCTS in TAFs to account for this timing, although
explicit timing of individual thunderstorms will need to be
updated later. Otherwise, conditions primarily VFR with generally
SCT-BKN cloud cover 4000-5000 AGL. Winds S around 10 kts with some
higher gusts overnight, shifting to westerly during the day
Friday, and increasing to 10-15 kts with gusts 20-25 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...37
SHORT TERM...Hiris/07
LONG TERM...Hiris/07
AVIATION...37
Hazardous weather outlook, Jul 19, 4:01 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
401 PM CDT Thu Jul 19 2018

ILZ027-029-036-037-040>042-047>051-202115-
Cass-Fulton-Knox-Logan-Mason-Menard-Morgan-Peoria-Sangamon-
Schuyler-Scott-Tazewell-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorm chances will be present through tonight. The line of
thunderstorms that arrives this evening could be severe. Damaging
winds and large hail are the primary threats, but an isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few strong
storms are possible Friday afternoon east of the Illinois river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening between 7 pm and
10 pm.

ILZ028-030-031-038-043-044-052>054-061-066-071-202115-
Christian-Clay-De Witt-Effingham-Macon-Marshall-McLean-Moultrie-
Piatt-Shelby-Stark-Woodford-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorm chances will be present through tonight. A few of
the thunderstorms this evening could be strong to severe. Damaging
winds and large hail are the primary threats, but an isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few strong
storms are possible Friday afternoon east of the Illinois river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening between 8 pm and
midnight.

ILZ045-046-055>057-062-063-067-068-072-073-202115-
Champaign-Clark-Coles-Crawford-Cumberland-Douglas-Edgar-Jasper-
Lawrence-Richland-Vermilion-
401 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Thunderstorms will be possible later this evening and overnight.
Organized severe storms are not anticipated, but the stronger
storms may produce gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will linger into the weekend. A few severe
storms are possible Friday afternoon, especially east of
Interstate 57. Damaging winds and large hail are the primary
threats, but an isolated tornado is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:32 PM CDTSevere Thunderstorm WarningILXScott43 min
Jul 19, 10:16 PM CDTSpecial Weather StatementILXSangamon59 min
Jul 19, 10:46 PM CDTSevere Thunderstorm WarningILXChristian44 min
Jul 19, 11:23 PM CDTSevere Thunderstorm WarningILXChristian, Shelby52 min
Jul 20, 12:09 AM CDTSpecial Weather StatementILXShelby51 min
Jul 20, 12:44 AM CDTSpecial Weather StatementILXClay, Effingham, Jasper, Richland46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.